Tornadoes · United States · Wyoming · 2014
EF2 tornado, Hulett to Aladdin, Wyoming, June 13, 2014
From Hulett to Aladdin, this EF2 tornado ran 16.5 miles across Crook County on June 13, 2014, touching down at 4:41 PM MDT and reaching 530 yards wide. It killed nobody and injured 1, and did $100,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mphthis tornado
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF2
- Date
- June 13, 2014
- Touchdown
- 4:41 PM MDT (22:41 UTC)
- Lifted
- 5:14 PM MDT (23:14 UTC)
- On the ground
- 33 minutes
- Path length
- 16.5 miles (26.6 km)
- Path width
- 530 yards (485 m)
- Deaths
- 0
- Injuries
- 1
- Property damage
- $100,000
- County
- Crook County
- Touchdown point
- 44.714, -104.573
- Lift-off point
- 44.722, -104.237
- Record number
- 1406131641-01
The damage survey
5 damage points were recorded along this path by NWS UNR, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF2. The highest wind the damage implies is 120 mph.
- Mobile home destroyed. Debris spread to the east. One occupant in mobile home suffered minor injuries.
- Last visible damage. Minor tree damage.
- First tree damage occured at top of ridge. Cabin/house had sheet metal damage to roof.
- Large pine trees uprooted, a few snapped off. Path width approximately 50 yards.
Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.
What the Weather Service recorded
A severe thunderstorm developed over northern Campbell County and tracked eastward across far northeastern Wyoming. The storm produced hail to golf ball size, strong wind gusts, and a long-track tornado over the Bear Lodge Mountains.
A tornado tracked across the Bear Lodge Mountains of northeastern Wyoming. It snapped and uprooted large Ponderosa Pine and cottonwood trees along its path. It destroyed a mobile home northeast of Alva; one person inside it was slightly injured. Several sheds had sheet metal torn off walls and doors blown in; one shed had part of its roof collapsed. Horse and other small trailers were rolled. Evidence of inflow winds of 80 to 110 mph were noted south of the tornado track.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the tornado touched down at Jun 13, 3:10 PM MDT, 1 hour 31 minutes earlier.
Area forecast discussion, Jun 13, 3:10 PM MDT, 1 hour 31 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 310 PM MDT FRI JUN 13 2014 .UPDATE... ISSUED AT 307 PM MDT FRI JUN 13 2014 TIGHTEST PRESSURE GRADIENT IS SHIFTING EAST WITH WINDS HOLDING OR SLIGHTLY DECREASING THROUGH THE REST OF THE AFTERNOON. THE WIND ADVISORY HAS BEEN ALLOWED TO EXPIRE. && .SHORT TERM...THIS EVENING THROUGH SATURDAY NIGHT ISSUED AT 157 PM MDT FRI JUN 13 2014 WIND ADVISORY WILL BE ALLOWED TO EXPIRE AT 1500 MDT. CYCLONIC FLOW ALOFT WILL PERSIST THROUGH THE SHORT TERM PERIOD WITH EMBEDDED SHORT WAVES. FIRST SHORT WAVE TROF HAS MOVED EAST OF THE AREA CARRYING SCATTERED SHOWERS AND TSTMS WITH IT. SECOND...SOMEWHAT STRONGER TROF IS APPROACHING THE WESTERN PORTIONS OF OUR CWA THIS AFTN AND HELPING TO DIMINISH THE STABILITY. A THIRD TROF WILL APPROACH TOMORROW GIVING CONTINUED CHANCES FOR SHOWERS AND A FEW THUNDERSTORMS. AT THE SFC...A LOW IS FCST TO DVLP OVR SW SD IN RESPONSE TO UPPER LEVEL DVLPMNTS...AND THEN MOVE EAST WARD TONIGHT INTO SATURDAY. A CONFLUENCE ZONE EXTENDS FROM SE MT ACROSS WRN SD...REPRESENTING A WEAK WARM FRONT. THIS ZONE IS ACCOMPANIED BY STRONGER SFC TO 1 KM SHEAR THAT COULD ENHANCE LOW LVL ROTATION IN SOME STORMS. FCST SOUNDINGS INDICATE ADEQUATE CAPE AND SFC TO 6 KM SHEAR FOR SVR STORMS THIS AFTN INTO THIS EVENING. INVERTED V PROG SOUNDINGS AND CONSISTENT MULTIPLE RUNS OF THE HRRR MODEL SUGGEST QUITE STRONG WIND POTENTIAL FOR THE DVLPG CONVECTION THIS AFTN AND THIS EVENING. THE HRRR MODEL HAS INITIATED CONVECTION AT ABOUT THE RIGHT TIME AND HAS CONSISTENTLY INTENSIFIED THE STORMS QUICKLY DURING THE MID TO LATE AFTN OVR OUR WYOMING COUNTIES AND MOVED THE STORMS QUICKLY E WARD INTO WRN SD. IN SPITE OF POTENTIAL FOR LOW LVL ROTATION IN STORMS...THE LCLS ARE HIGH...LIMITING THE POTENTIAL FOR TORNADOES. TEMPERATURES WERE HELD CLOSE TO GUIDANCE...WITH SLIGHTLY COOLER TEMPS ON SATURDAY DUE TO POTENTIALLY WET GROUND. SATURDAY NIGHT SHOULD SEE DRYING OVER THE AREA AND AN END TO PRECIP. KEPT SOME POPS IN FOR SATURDAY DURING THE DAY DUE TO THE APPROACH OF WEAK SHORT WAVE TROF. && .LONG TERM...SUNDAY THROUGH FRIDAY ISSUED AT 157 PM MDT FRI JUN 13 2014 SUBSIDENCE BEHIND THE DEPARTING UPPER TROUGH WILL LEAD TO A DRY DAY ON SUNDAY. WILL BE BREEZY/WINDY AS A RESULT FROM TIGHT PRESSURE GRADIENT AND DEEP MIXING. HIGH TEMPERATURES ON SUNDAY ARE EXPECTED TO BE NEAR AVERAGE. MODELS COMING INTO BETTER AGREEMENT FOR THE FIRST HALF OF THE WEEK...AS GFS HAS BEEN TRENDING TOWARDS MORE CONSISTENT ECMWF. THIS FEATURES UPPER LOW OVER THE PACIFIC NORTHWEST/NORTHERN ROCKIES WITH SOUTHWEST FLOW ALOFT OVER THE NORTHERN PLAINS. ACTIVE PATTERN FOR THE FORECAST AREA...WITH DAILY CHANCE OF THUNDERSTORMS. SLOWER MOVEMENT OF UPPER LOW WILL RESULT IN WARMER DAYS EARLY IN THE WEEK. MODELS DIVERGE FOR THE LAST HALF OF THE WEEK IN MOVEMENT OF UPPER LOW. HOWEVER...PATTERN STILL FAVORS DAILY THUNDERSTORMS. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SATURDAY) ISSUED AT 157 PM MDT FRI JUN 13 2014 SCATTERED THUNDERSTORMS EXPECTED THIS AFTERNOON AND EVENING...WITH IFR VSBY/LARGE HAIL/DAMAGING WINDS. GUSTY SOUTH WINDS WILL PERSIST ACROSS THE PLAINS EAST OF THE BLACK HILLS THROUGH LATE AFTERNOON. A COLD FRONT WILL CROSS THE AREA TONIGHT...WITH GUSTY NORTHWEST WINDS BEHIND THE FRONT. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...NONE. WY...NONE. && UPDATE...15 SHORT TERM...BARBER LONG TERM...7 AVIATION...7
Hazardous weather outlook, Jun 13, 6:33 AM MDT, 10 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 633 AM MDT FRI JUN 13 2014 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-141300- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 633 AM MDT (733 AM CDT) FRI JUN 13 2014 ...WIND ADVISORY TODAY FOR PORTIONS OF THE WESTERN AND SOUTH CENTRAL SOUTH DAKOTA PLAINS... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS THE FORECAST AREA LATE THIS AFTERNOON AND EVENING AS A COLD FRONT SLOWLY MOVES ACROSS THE REGION. LARGE HAIL AND STRONG WIND GUSTS WILL BE THE PRIMARY THREATS WITH ANY SEVERE STORMS. AN ISOLATED TORNADO IS ALSO POSSIBLE ACROSS NORTHEAST WYOMING...THE BLACK HILLS AREA...AND NORTHWEST SOUTH DAKOTA LATE IN THE DAY. SOUTH TO SOUTHEAST WINDS WILL CONTINUE TO INCREASE ACROSS THE SOUTH DAKOTA PLAINS THIS MORNING. THE STRONGEST WINDS WILL BE ACROSS PORTIONS OF THE NORTHWEST INTO SOUTH CENTRAL SOUTH DAKOTA...WHERE GUSTS TO AROUND 45 MPH CAN BE EXPECTED LATE THIS MORNING AND EARLY AFTERNOON. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY CHANCES FOR THUNDERSTORMS REMAIN IN THE FORECAST FOR SATURDAY. THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS SOUTH CENTRAL SOUTH DAKOTA DURING THE MIDDAY AND EARLY AFTERNOON HOURS. LARGE HAIL AND STRONG WIND GUSTS WILL BE THE MAIN THREATS FROM ANY SEVERE STORMS. AN UNSETTLED PATTERN IS EXPECTED TO BRING DAILY CHANCES FOR THUNDERSTORMS DURING MUCH OF NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES... OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY
In the hours before
Local storm report, Jun 13, 3:10 PM MDT, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
310 PM MDT FRI JUN 13 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0240 PM HAIL 15 NNW RECLUSE 44.94N 105.83W
06/13/2014 E0.88 INCH CAMPBELL WY TRAINED SPOTTER
&&
MESpecial weather statement, Jun 13, 3:47 PM MDT, 54 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 347 PM MDT FRI JUN 13 2014 WYZ054-132215- NORTHERN CAMPBELL WY- 347 PM MDT FRI JUN 13 2014 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN CAMPBELL COUNTY UNTIL 415 PM MDT... AT 344 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR SPOTTED HORSE...OR 31 MILES NORTHWEST OF DOWNTOWN GILLETTE...MOVING EAST AT 30 MPH. HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... RECLUSE... WESTON... THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. && LAT...LON 4488 10538 4460 10533 4459 10589 4477 10595 TIME...MOT...LOC 2147Z 261DEG 24KT 4469 10577 POJORLIE
Special weather statement, Jun 13, 4:04 PM MDT, 37 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 404 PM MDT FRI JUN 13 2014 WYZ054-055-132230- NORTHERN CAMPBELL WY-SOUTHERN CAMPBELL WY- 404 PM MDT FRI JUN 13 2014 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CAMPBELL COUNTY UNTIL 430 PM MDT... AT 401 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 12 MILES NORTH OF SAVAGETON...OR 26 MILES SOUTHWEST OF DOWNTOWN GILLETTE...MOVING EAST AT 40 MPH. HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... MAINLY RURAL AREAS OF CENTRAL CAMPBELL COUNTY...INCLUDING HIGHWAY 50 BETWEEN GILLETTE AND SAVAGETON. THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. && LAT...LON 4425 10549 4387 10540 4388 10601 4413 10602 TIME...MOT...LOC 2203Z 255DEG 35KT 4403 10584 POJORLIE
Local storm report, Jun 13, 4:17 PM MDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
417 PM MDT FRI JUN 13 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0405 PM HAIL 4 W NEW HAVEN 44.75N 104.93W
06/13/2014 E1.75 INCH CROOK WY TRAINED SPOTTER
&&
MESpecial weather statement, Jun 13, 4:34 PM MDT, 7 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 434 PM MDT FRI JUN 13 2014 WYZ054>056-132300- NORTHERN CAMPBELL WY-SOUTHERN CAMPBELL WY-WESTERN CROOK WY- 434 PM MDT FRI JUN 13 2014 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CAMPBELL AND EXTREME SOUTHWESTERN CROOK COUNTIES UNTIL 500 PM MDT... AT 432 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 11 MILES SOUTH OF DOWNTOWN GILLETTE...MOVING NORTHEAST AT 40 MPH. HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... WYODAK... ROZET... THIS INCLUDES INTERSTATE 90 BETWEEN WYOMING MILE MARKERS 131 AND 147... THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. && LAT...LON 4443 10508 4411 10509 4401 10558 4421 10567 TIME...MOT...LOC 2234Z 245DEG 35KT 4415 10541 POJORLIE
Local storm report, Jun 13, 4:39 PM MDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
439 PM MDT FRI JUN 13 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0434 PM FUNNEL CLOUD 5 NW HULETT 44.73N 104.68W
06/13/2014 CROOK WY FIRE DEPT/RESCUE
RAPIDLY ROTATING FUNNEL CLOUD REPORTED BY HULETT FIRE
CHIEF.
&&
WFO UNR STAFFThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Rapid City, SD (KRAP), 12:00Z
10.7 hours before the tornado, 141 km from the path. June 13, 2014.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- -87574 J/kg
- Surface CAPE
- 0 J/kg
- Mixed-layer LCL
- 1333 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 178 m²/s²
- 0-3 km storm-relative helicity
- 304 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 2.4 K/km
Rapid City, SD (KRAP), 00:00Z
1.3 hours after it, 141 km from the path. June 14, 2014.
- Mixed-layer CAPE
- 1139 J/kg
- Mixed-layer CIN
- -126 J/kg
- Surface CAPE
- 2914 J/kg
- Mixed-layer LCL
- 2334 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- 79 m²/s²
- 0-3 km storm-relative helicity
- 90 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.6
- 0-3 km lapse rate
- 8.4 K/km
The surface observations
Hulett (W43), 14 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Rapid City radar (KUDX), 141 km away, was scanning. The volume nearest the touchdown began at 22:40 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2014 tornado in WyomingEvery tornado in Wyoming since 1950Warnings in force in Wyoming nowThe forecast where you are
The other tornadoes of June 13, 2014
1 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| June 13 | 4:45 PM MDT | EF0 | Blaine, MT | 0.3 | 10 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.